Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Omaha, NE

April 21, 1999Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 21, 1999, 7:11 PM CDT for Lancaster County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1999, 7:11 PM CDT (00:11 UTC)
Expired
Apr 21, 1999, 7:45 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Lancaster County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KOMA 220012 RRA
SVROMA
NEC109-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
711 PM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTHEASTERN NEBRASKA

* UNTIL 745 PM CDT

* AT 710 PM CDT... DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL IN THE VICINITY OF LINCOLN... MOVING
  NORTHEAST AT 30 MPH.  AT 705 PM CDT PINGPONG BALL SIZE HAIL WAS
  REPORTED IN THE SOUTHEAST SIDE OF LINCOLN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCOLN                      NOW
  WAVERLY                      AROUND 725 PM CDT


LARGE HAIL IS LIKELY WITH THIS STORM.  GET TO A REINFORCED SHELTER.
STAY AWAY FROM WINDOWS AND GLASS DOORS.

BZ


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:53 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 21, 2:53 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT WED APR 21 1999

MAIN FCST PROBLEM IN THE SHORT TERM IS SVR WX.  SFC WRMFNT OVR NERN
KS HAS MOVD NWD AS SFC LO MOVS NEWD INTO SERN NEB.  MOST CNVTN THAT
DVLPS IN THE OAX CWA SHUD BE ELEVATED WITH MAIN SVR THREAT LRG
HAIL.  HWVR...SERN NEB MAY GET INTO THE WRM SECTOR AND BE IN A FVRBL
AREA FOR TORNADIC THREAT.  MRNG RAOB DATA INDCD MID LVL DRYING
ADVCTG NEWD INTO NERN KS AND INTO NEB DURG THE DY WHICH ADDS TO THE
INSTBY.  FBY PROFILER INDCD FVRBL DIR SHEAR AT LO LVLS.  ALSO FBY
PROFILER INDCD NOSE OF STG MID/UPR LVL JET MOVG INTO THE AREA.  THE
ONE THING THAT MAY PREVENT SVR CNVTN TO DVLP IS THE AMT OF CIN.

RADAR DATA INDCS THE ERYR CNVTN THAT MOVD THRU NERN AND CNTRL NEB
MAY BE ASSOCD WITH A VORT MAX THAT IS LIFTING OUT NEWD INTO SERN SD.

FOR THE RMNDR OF THE OAX AREA...EXTNSV CLDS SHUD CONT ACRS THE AREA
THE NXT SVRL DYS.  CHC OF ELEVATED SVR CNVTN MAY HAV SUBSIDED.  A
FEW TSTMS MAY OCR TNGT IN THE E CNTRL AND SWRN IA.

AFT SFC WV MOVS NEWD..CD ADVCTN IS XPCD TO OCR THRUT THE OAX FCST
AREA THE NXT CPL DYS.  CLDS AND SHRA IS XPCD TO BE PREVALENT THRU
FRI.

HI TEMPS ARE FCST TO BE IN THE 50S MOST AREAS THU AND FRI.

.OMA...NONE
SMITH

In the hours before

Local storm report, Apr 21, 2:47 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
247 PM CDT WED APR 21 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    HUMPHREY                  NE   .88 INCH HAIL
04/21/99   PLATTE
Local storm report, Apr 21, 2:47 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
247 PM CDT WED APR 21 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    HUMPHREY                  NE   .88 INCH HAIL
04/21/99   PLATTE
Special weather statement, Apr 21, 5:20 PM CDT, 1 hour 51 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED APR 21 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE MOST LIKELY AREA FOR SEVERE
WEATHER WILL BE IN SOUTHEAST NEBRASKA AROUND FAIRBURY AND BEATRICE EAST
THROUGH NEBRASKA CITY AND FALLS CITY AND IN SOUTHWEST IOWA FROM AROUND
GLENWOOD AND RED OAK SOUTH TO THE MISSOURI BORDER.  SEVERE ACTIVITY
FURTHER NORTH IS MUCH LESS LIKELY.

DISCUSSION...
A LOW PRESSURE CENTER WILL MOVE EAST FROM NORTHEAST KANSAS ALONG A WARM
FRONT MOVING SLUGGISHLY NORTH INTO THE SOUTHEAST CORNER OF NEBRASKA AND
SOUTHERN IOWA.  THIS LOW AND THE WARM FRONT WILL ACT AS A FOCUS FOR ANY
STRONG THUNDERSTORM DEVELOPMENT.  ONCE THE LOW MOVES EAST OF AN AREA
SEVERE WEATHER WILL BE MUCH LESS LIKELY.  THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL WITH SOME CHANCE OF DAMAGING WINDS. LOCALLY
HEAVY RAINS ARE ALSO POSSIBLE. THERE IS SMALL CHANCE OF A TORNADO
EARLY THIS EVENING IN EXTREME SOUTHEAST NEBRASKA AND THE SOUTHERN PART
OF SOUTHWEST IOWA.

POWERS
Special weather statement, Apr 21, 5:20 PM CDT, 1 hour 51 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-221200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED APR 21 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE MOST LIKELY AREA FOR SEVERE
WEATHER WILL BE IN SOUTHEAST NEBRASKA AROUND FAIRBURY AND BEATRICE EAST
THROUGH NEBRASKA CITY AND FALLS CITY AND IN SOUTHWEST IOWA FROM AROUND
GLENWOOD AND RED OAK SOUTH TO THE MISSOURI BORDER.  SEVERE ACTIVITY
FURTHER NORTH IS MUCH LESS LIKELY.

DISCUSSION...
A LOW PRESSURE CENTER WILL MOVE EAST FROM NORTHEAST KANSAS ALONG A WARM
FRONT MOVING SLUGGISHLY NORTH INTO THE SOUTHEAST CORNER OF NEBRASKA AND
SOUTHERN IOWA.  THIS LOW AND THE WARM FRONT WILL ACT AS A FOCUS FOR ANY
STRONG THUNDERSTORM DEVELOPMENT.  ONCE THE LOW MOVES EAST OF AN AREA
SEVERE WEATHER WILL BE MUCH LESS LIKELY.  THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL WITH SOME CHANCE OF DAMAGING WINDS. LOCALLY
HEAVY RAINS ARE ALSO POSSIBLE. THERE IS SMALL CHANCE OF A TORNADO
EARLY THIS EVENING IN EXTREME SOUTHEAST NEBRASKA AND THE SOUTHERN PART
OF SOUTHWEST IOWA.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:17 PM CDTTornado WarningOAXCass, Otoe33 min
Apr 21, 7:42 PM CDTSevere Thunderstorm WarningOAXJohnson33 min
Apr 21, 7:44 PM CDTSevere Thunderstorm WarningOAXSaunders46 min
Apr 21, 7:53 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
Apr 21, 8:39 PM CDTSevere Thunderstorm WarningOAXCass, Otoe46 min
Apr 21, 9:25 PM CDTSevere Thunderstorm WarningOAXCass, Otoe35 min
Apr 21, 10:10 PM CDTSevere Thunderstorm WarningOAXCass, Otoe30 min
Apr 21, 10:22 PM CDTFlash Flood WarningOAXCass, Otoe4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.